Hail, Brown
- When
- August 15, 8:47 PM CST
- Where
- Brown County, 13.14 mi S of Ainsworth
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.360, -99.860
A couple isolated severe thunderstorms developed and moved across north central Nebraska during the overnight hours of August 15, 2016.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A couple isolated severe thunderstorms developed and moved across north central Nebraska during the overnight hours of August 15, 2016.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 15, 5:21 PM CST, 3 hours 26 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 621 PM CDT MON AUG 15 2016 .SYNOPSIS... Issued at 342 PM CDT Mon Aug 15 2016 H5 analysis this morning had a trough of low pressure extending from Kansas south into west Texas. West of this feature, an low amplitude ridge of high pressure was present across the four corners with a trough noted over northern California. North of the south central CONUS trough, a nice shortwave was located over Eastern South Dakota. Thunderstorms in association with this feature had weakened and dissipated this morning over Minnesota. Further north, across Canada and Alaska, low pressure was noted in the gulf of Alaska while a low amplitude ridge was present from southern British Columbia into southeastern portions of the Northwest Territories of Canada. At the surface: Low pressure was noted over western North Dakota with a second low over southeastern Colorado. A trough of low pressure extended between these two features and ran roughly from Pierre South Dakota, to Valentine Nebraska, to Ogallala,to Lamar Colorado. East Winds were from the south, east of the trough while winds were northerly west of this feature. Dew points across western and north central Nebraska had fallen into the 40s in southwestern Nebraska, to around 60 in central and north central Nebraska. As of 3 PM CDT, temperatures ranged from 81 at Ainsworth to 93 at Imperial. && .SHORT TERM...(This evening through Tuesday) Issued at 342 PM CDT Mon Aug 15 2016 Weak trough moving across the CWA this afternoon. A CU field is starting to develop along the trough across N central which is expected to continue to expand into the evening hours. A broken line of thunderstorms is expected. Low level shear is marginal, around 30 kts and modest CAPE of 2K-3K j/kg. SPC mesoanalysis highlights a small window for the possibility for landspout tornadoes. Something to watch for through sunset. Locally brief heavy rainfall is possible as PWATS of 1.25 to 1.50 exist. Meanwhile a second area of concern is in association with a disturbance crossing the Rockies. Storms already going across eastern Wyoming and this activity should drift east. The environment is not as favorable as you get off the higher terrain although storms could linger into the late evening hours reaching the western sandhills. The warm air remains in place with a mild night in the mid 50s to lower 60s expected. Tomorrow another warm August day with highs generally in the lower 90s. The trough will push a little further southeast and stall from western Kansas into S central Nebraska. Far southeastern zones could see some CU/storm develop during the late afternoon hours although confidence is low at this time. .LONG TERM...(Tuesday night through Monday) Issued at 342 PM CDT Mon Aug 15 2016 Mid term...Tuesday night through Thursday: In the mid range, temperatures, along with a small threat for precipitation Tuesday Night and possibly Wednesday night are the main forecast concerns. For Tuesday Night: Inherited forecast had a slight chance mention of pops for the entire forecast area Tuesday evening. Looking at the latest NAM and GFS solutions, there is a small threat for pcpn in a couple of areas-the first is along a surface trough which will be anchored in the southeastern CWA, and a second threat which extends west along the Interstate 80 corridor as well as Highway 26 from North Platte, west to Oshkosh and Chappell. The second area is along a stalled out frontal boundary. This feature is expected to begin to lift north on Wednesday as a warm front. Support aloft remains very weak on Tuesday evening and low level moisture availability is doubtful ATTM as the GFS and NAM solns are divergent on their low level moisture forecasts. With low confidence in the near range solns, will opt for slight chance pops. For Wednesday into Wednesday night. A warm front will begin to lift north Wednesday a nice tongue of warm air pushes into western and north central Nebraska. Highs will rebound back into the 90s behind the front. Generally favored the NAM solution for frontal timing, which is more in line with the latest EC forecast. The GFS solution was lagging 6 to 12 hours slower than the NAM soln. Both models do develop some pcpn along the warm front in northern Nebraska Weds. Afternoon (NAM) solution, or Weds. Evening (GFS) solution. With the decent timing differences noted between the models, will plan on leaving the period dry attm. However, pops may need to be added to the forecast if model timing improves. On Thursday, a strong, cold front will approach from the northwest, and will enter the far northwestern CWA by mid afternoon Thursday. Convection will light up INVOF the front Thursday night into Friday with the best chances Thursday night. ATTM, CAPE and shear out ahead of the front is fairly meager Thursday night, so the severe threat appears limited. Long term, Thursday night through Monday: Much colder air will push in behind the front for Friday night into Saturday with drying conds expected Saturday. For Saturday night, the forecast initialized with slight chance pops across the board. Based on the degree of subsidence indicated by the EC and GFS solns this morning, took out pops after coordinating with the surrounding offices. For the remainder of the forecast, left the init. pop grids alone as the GFS and ECMWF solns begin to diverge somewhat Sunday into Monday. The ECMWF remains dry during the remainder of the extended, however, the GFS drops another northern stream trough into the Dakotas and Nebraska Sunday night into Monday. Temperatures will rebound from the mid 70s on Saturday, to the upper 70s to lower 80s Sunday into Monday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 621 PM CDT Mon Aug 15 2016 Isolated to scattered thunderstorm coverage is expected this evening along a stalled front located from KTIF to KONL. Storm motion will be southeast. Storm activity may last past 06z tonight but should decrease by 12z Tuesday. An upper level disturbance is moving through the Rockies and producing scattered thunderstorms. This storm activity could affect Western Neb this evening and then dissipate. Storm coverage is expected to remain isolated across Western Nebraska. No thunderstorm activity is expected after 12z Tuesday. && .LBF Watches/Warnings/Advisories... None. && SYNOPSIS...Buttler SHORT TERM...Masek LONG TERM...Buttler AVIATION...CDC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 354 PM CDT MON AUG 15 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-162100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 354 PM CDT MON AUG 15 2016 /254 PM MDT MON AUG 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A MARGINAL RISK FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS EASTERN PORTIONS OF THE SANDHILLS AND NORTH CENTRAL NEBRASKA...GENERALLY EAST OF A VALENTINE TO STAPLETON LINE. A FEW STRONGER STORMS MAY PRODUCE HAIL UP TO NICKEL SIZE AND WIND GUSTS IN EXCESS OF 50 MPH. LANDSPOUT TORNADOES CANNOT BE RULED OUT FOR A FEW HOURS THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH FRIDAY...MAINLY LATE IN THE DAY OR AT NIGHT. A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATE THURSDAY AND COULD PRODUCE SOME ISOLATED TO SCATTERED STRONG OR SEVERE THUNDERSTORMS. OTHERWISE THE CHANCE FOR SEVERE THUNDERSTORMS IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PORTIONS OF NORTH CENTRAL NEBRASKA...EAST OF A VALENTINE TO STAPLETON LINE. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) MASEK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 631 PM MDT MON AUG 15 2016 NEZ069-160115- CHASE NE- 631 PM MDT MON AUG 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHASE COUNTY UNTIL 715 PM MDT... AT 631 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR IMPERIAL...MOVING SOUTH AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... IMPERIAL...CHAMPION AND WANAMAKER STATE WILDFIRE MANAGEMENT AREA. THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 41 AND 43. LAT...LON 4046 10176 4065 10174 4050 10156 4038 10162 TIME...MOT...LOC 0031Z 343DEG 14KT 4057 10169 CDC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 752 PM CDT MON AUG 15 2016 NEZ069-070-160130- CHASE NE-HAYES NE- 752 PM CDT MON AUG 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAYES...NORTHEASTERN CHASE AND SOUTHWESTERN LINCOLN COUNTIES UNTIL 830 PM CDT/730 PM MDT/... AT 752 PM CDT/652 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF MADRID TO NEAR IMPERIAL. MOVEMENT WAS SOUTH AT 10 MPH. DIME SIZE HAIL...ONE INCH OF RAINFALL AND WINDS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... IMPERIAL...CHAMPION AND WANAMAKER STATE WILDFIRE MANAGEMENT AREA. THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 41 AND 51. LAT...LON 4069 10158 4070 10112 4044 10171 4058 10179 TIME...MOT...LOC 0052Z 005DEG 5KT 4065 10148 4055 10170 CDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
811 PM CDT MON AUG 15 2016
NEZ069-070-160200-
CHASE NE-HAYES NE-
811 PM CDT MON AUG 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAYES...EASTERN
CHASE...SOUTHEASTERN PERKINS AND SOUTHWESTERN LINCOLN COUNTIES UNTIL
900 PM CDT/800 PM MDT/...
AT 811 PM CDT/711 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF ELSIE TO
NEAR IMPERIAL. MOVEMENT WAS EAST AT 15 MPH.
DIME SIZE HAIL...ONE INCH OF RAINFALL AND WINDS OF 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
IMPERIAL...ENDERS RESERVOIR STATE RECREATION AREA...ENDERS...CHURCH
GROVE CAMPGROUND...CENTER DAM CAMPGROUND...WANAMAKER STATE WILDFIRE
MANAGEMENT AREA AND AREA A CAMPGROUND.
THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 27 AND 44.
LAT...LON 4051 10172 4070 10144 4070 10093 4035 10158
4035 10160
TIME...MOT...LOC 0111Z 287DEG 13KT 4068 10131 4048 10165
CDCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
830 PM CDT MON AUG 15 2016
NEZ059-069-070-160215-
CHASE NE-LINCOLN NE-HAYES NE-
830 PM CDT MON AUG 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR HAYES...EASTERN CHASE...
NORTHWESTERN FRONTIER...SOUTHEASTERN PERKINS AND SOUTHWESTERN LINCOLN
COUNTIES UNTIL 915 PM CDT/815 PM MDT/...
AT 830 PM CDT/730 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
DICKENS TO ENDERS RESERVOIR STATE RECREATION AREA. MOVEMENT WAS EAST
AT 20 MPH.
DIME SIZE HAIL...ONE INCH OF RAINFALL AND WINDS OF 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
IMPERIAL...HAYES CENTER...WAUNETA...WELLFLEET...DICKENS...ENDERS...
ENDERS RESERVOIR STATE RECREATION AREA...HAMLET...MARENGO...
CHURCH GROVE CAMPGROUND...
HAYES CENTER STATE WILDLIFE MANAGEMENT AREA...AREA A CAMPGROUND...
CENTER DAM CAMPGROUND AND WANAMAKER STATE WILDFIRE MANAGEMENT AREA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 61 BETWEEN MILE MARKERS 25 AND 43.
HIGHWAY 83 BETWEEN MILE MARKERS 53 AND 59.
LAT...LON 4035 10160 4051 10172 4070 10137 4070 10125
4077 10125 4087 10107 4076 10062 4070 10070
4070 10078 4063 10078 4035 10113
TIME...MOT...LOC 0130Z 272DEG 24KT 4076 10107 4040 10154
CDCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
850 PM CDT MON AUG 15 2016
NEZ059-070-160230-
LINCOLN NE-HAYES NE-
850 PM CDT MON AUG 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAYES...NORTHWESTERN
FRONTIER AND SOUTH CENTRAL LINCOLN COUNTIES UNTIL 930 PM CDT...
AT 849 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR DICKENS TO NEAR HAYES CENTER. MOVEMENT WAS
EAST AT 20 MPH.
DIME SIZE HAIL...3/4 OF AN INCH OF RAINFALL AND WINDS OF 40 MPH WILL
BE POSSIBLE WITH THESE STORMS. THIS RAIN WAS FORMING ON A SLOW
MOVING COLD FRONT. THE FRONT WILL DRIFT SOUTH AND EAST THIS EVENING
AND PRODUCE THUNDERSTORMS...SOME COULD BE STRONG OR PERHAPS BECOME
SEVERE WITH LARGE HAIL AND WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
WELLFLEET...SOMERSET...MARENGO AND HAYES CENTER STATE WILDLIFE
MANAGEMENT AREA.
THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 53 AND 62.
LAT...LON 4056 10112 4070 10110 4081 10108 4085 10069
4070 10070 4070 10078 4063 10078 4052 10079
TIME...MOT...LOC 0149Z 267DEG 17KT 4078 10103 4057 10107
CDCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
917 PM CDT MON AUG 15 2016
NEZ008-009-160300-
BROWN NE-ROCK NE-
917 PM CDT MON AUG 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROWN AND SOUTHWESTERN
ROCK COUNTIES UNTIL 1000 PM CDT...
AT 916 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 13 MILES SOUTH OF AINSWORTH TO 12 MILES SOUTH
OF JOHNSTOWN. MOVEMENT WAS EAST AT 15 MPH.
DIME SIZE HAIL...1/2 INCH OF RAINFALL AND WINDS OF 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HOFELD LAKE...RAVEN...JONES LAKE...MOON LAKE AND TWIN LAKES STATE
WILDLIFE MANAGEMENT AREA.
THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 158 AND 168.
LAT...LON 4221 9942 4231 10015 4244 10014 4244 9981
4235 9944
TIME...MOT...LOC 0216Z 281DEG 14KT 4235 9981 4239 10009
CDCThe North Platte radar (KLNX), 74 km away, was scanning. The volume nearest the first event began at 02:47 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649788, 649791.